Colorado, 2004

Tornadoes in Colorado, October 4, 2004

October 4, 2004 · NWS BOU · 11 events in 2 counties and zones

11 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 4, 1:55 PM MST, 1 hour earlier.

Area forecast discussion, Oct 4, 1:55 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON OCT 4 2004

.SHORT TERM DISCUSSION...UPPER RIDGE OVER COLORADO WILL SHIFT TO THE
EAST LATE TONIGHT AND SLOW MOVING STORM SYSTEM OVER NEVADA MOVES TO
THE EAST.  THUNDERSTORMS THIS AFTN ARE MAINLY DIURNAL SO EXPECTED
THEY SHOULD DIE OFF BY LATE EVENING.  DENVER CYCLONE WILL ALLOW
STORMS TO DEVELOP ALONG A CONVERGENT BOUNDARY SOUTH AND EAST OF
DENVER THIS AFTN WITH MORE DVLG ALONG THE FRONTHILLS. QG ASCENT
ASSOCIATED WITH THE APPROACHING SYSTEM IS NOT EXPECTED TO INNCREASE
OVER THE WEST AND SOUTHERN SECTIONS OF THE CWFA UNTIL LATE TUESDAY
AFTN AS THE UPPER TROF MOVES INTO WRN CO.  VERY WEAK FLOW ALOFT ON
TUESDAY AFTN SO STORMS THAT DO DEVELOP WILL BE FAIRLY STATIONARY.
SUSPECT MUCH OF THE ACTIVITY WILL OCCUR IN THE MTNS AND ALONG THE
FRONT RANGE BUT THERE IS A CHANCE OF ANOTHER DENVER CYCLONE...
SIMILAR TO THIS AFTN.  AS A RESULT...COULD ALSO SEE SOME STORM
DEVELOP ALONG THIS CONVERGENT BOUNDARY AGAIN TUESDAY AFTN.  CAPES ON
TUESDAY LOOK TO BE IN THE 600-800 J/KG RANGE ALONG THE URBAN
CORRIDOR AND AROUND 1000 J/KG IN THE NORTHEAST PLAINS.

.LONG TERM DISCUSSION...WEAK UPPER LEVEL LOW ACROSS WRN GREAT BASIN
WILL SLOWLY MOVE ACROSS RGN THROUGH WED NITE. MODELS ARE IN GENERAL
AGREEMENT BUT GFS A LITTLE STRONGER AND QUITE A BIT WETTER THAN THE
ETA. GFS SEEMS TOO WET GIVEN CURRENT MSTR AS SYSTEM LOOKS A BIT
SPARSE WITH MOISTURE BUT SOME MOISTURE ADVECTION WILL TAKE PLACE
WITH WEAK S-SE FLOW AHD OF THE LOW. CURRENT POPS SEEM A BIT LOW AND
WILL RAISE POPS SLIGHTLY ACROSS THE BOARD TUE NITE THRU WED NITE
WITH THE HIGHER POPS ACROSS MTNS AND SRN PTNS OF CWA IN CLOSER
PROXIMITY TO UPWARD FORCING AND MOISTURE. NO SIGNIFICANT COLD AIR OR
UPSLOPE FLOW...HENCE POPS OVER THE PLAINS WILL STILL REMAIN IN THE
ISOLD CATEGORY WITH THE EXCEPTION OF SRN AREAS.

A DRYING TREND FOR THE REST OF THE WEEK AS STRONG UPPER LEVEL LOWS
DEVELOPING ON BOTH COASTS AND WEAK HIGH PRESSURE IN THE MIDDLE OF
THE COUNTRY. LASTEST FEW RUNS OF GFS HAVE SHOWN MORE OF A HIGH
AMPLITUDE SOLUTION INSTEAD OF A MORE PROGRESSIVE PATTERN INDICATED
YESTERDAY. ESPECIALLY WITH THESE CURRENT TRENDS...WILL KEEP LONG
RANGE DRY AND SEASONABLE THROUGH NEXT MONDAY.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/ENTREKIN
Hazardous weather outlook, Oct 4, 10:01 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT MON OCT 04 2004

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT MON OCT 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS AGAIN THIS AFTERNOON. A SLIGHT CHANCE OF SHOWERS WILL
SPREAD ONTO THE PLAINS THIS EVENING. HIGH PRESSURE REMAINS OVER THE
NORTHERN PLAINS GIVING WEAK UPSLOPE WINDS...WHILE AN UPPER LEVEL
TROUGH WILL SLOWLY APPROACH FROM THE WEST. THIS COMBINATION WILL
KEEP A MOIST AND SLIGHTLY UNSTABLE AIRMASS OVER COLORADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP
OVER THE MOUNTAINS AND EASTERN PLAINS TUESDAY AFTERNOON AND
NIGHT...ESPECIALLY IN THE MOUNTAINS AND SOUTHERN FRONT RANGE
FOOTHILLS. A VERY SLOW MOVING LOW PRESSURE SYSTEM WILL BE MOVING
ACROSS THE REGION TUESDAY AND WEDNESDAY RESULTING IN THE SHOWER
ACTIVITY.

DRIER CONDITIONS ARE EXPECTED THROUGH THE REST OF THE WEEK AS HIGH
PRESSURE BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

The radar

The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

11 tornado. Local standard time, as filed.

Tornado, Adams

When
October 4, 2:55 PM MST to 3:15 PM MST
Where
Adams County, 5 mi ESE of Brighton
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
40.050, -104.733

A small tornado touched down but did no damage.

Tornado, Adams

When
October 4, 3:02 PM MST to 3:20 PM MST
Where
Adams County, Barr Lake
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
40.017, -104.700

A small tornado touched down but did no damage.

Tornado, Adams

When
October 4, 3:13 PM MST to 3:30 PM MST
Where
Adams County, 5 mi SSE of Brighton
Rating
F1
Path length
0.1 mi
Path width
50 yd
Reported by
GOVT OFFICIAL
Coordinates
40.433, -104.883

A small tornado touched down and caused extensive damage to a recreational vehicle. A barn was also severely damaged. The roof of the barn was thrown 100 feet while the remaining structure was torn from its foundation. Four llamas in the barn were injured when it collapsed.

Tornado, Adams

When
October 4, 3:25 PM MST
Where
Adams County, 2 mi N of Brighton
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GOVT OFFICIAL
Coordinates
40.250, -104.783

A small tornado touched down but did no damage.

Tornado, Adams

When
October 4, 3:28 PM MST
Where
Adams County, 6 mi NE of Brighton
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GOVT OFFICIAL
Coordinates
40.333, -104.850

A small tornado touched down but did no damage.

Tornado, Weld

When
October 4, 3:28 PM MST
Where
Weld County, 5 mi SW of Hudson
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GOVT OFFICIAL
Coordinates
40.333, -104.850

A small tornado touched down but did no damage.

Tornado, Weld

When
October 4, 3:40 PM MST
Where
Weld County, 2 mi S of Windsor
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.400, -104.883

A small tornado touched down but did no damage.

Tornado, Weld

When
October 4, 3:42 PM MST
Where
Weld County, 3 mi NE of Platteville
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.950, -104.733

A small tornado touched down but did no damage.

Tornado, Weld

When
October 4, 3:44 PM MST
Where
Weld County, Milliken
Rating
F1
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -104.783

A small tornado touched down and caused minor wind damage to nearby homes.

Tornado, Weld

When
October 4, 3:44 PM MST
Where
Weld County, Johnstown
Rating
F1
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -104.783

A small tornado touched down a turned some empty fertilizer tanks on their sides at a fertilizer plant. Three storage sheds were also destroyed. The twister also damaged a trailer.

Tornado, Weld

When
October 4, 3:48 PM MST
Where
Weld County, 5 mi S of Windsor
Rating
F1
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.017, -104.817

A small tornado touched down a damaged a tractor trailer. In all, up to 9 non-supercell tornadoes developed along a boundary that stretched from around Denver International Airport to near Barr Lake, in central Adams County, then extended into south central Weld County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415156, 5415157, 5415453, 5415454, 5415455, 5415456, 5415457, 5415458, 5415153, 5415154, 5415155.